November 19, 2013

FDA Reacts to Accidental Deaths from Fentanyl Patch

Filed under: health — Tags: — patt @ 7:11 pm

fentanyl patch dangerFentanyl patches, or Fentanyl “pain patches,” have become a popular treatment for chronic pain patients. The patch contains strong doses and ingredients that slowly release into the body, over the course of a few days.The convenience of the patch makes it an ideal treatment for patients requiring prolonged, intensive pain relief. However, the Fentanyl patch has a variety of side effects and doses that makes it incredibly powerful; it can become deadly if directly ingested or abused.

Fentanyl Patch Dangers to Pets and Children

There have been numerous reports involving the deaths of children and pets from accidental exposure to Fentanyl patches – at least 32-recorded cases since 1997, mostly involving children under two years older. Children who did not die from exposure still became life-threateningly ill due to the strong doses of the Fentanyl patch.

There are a number of ways a child or pet can be accidentally exposed to a patch, including:

  • – The patch accidentally falling off
  • – Disposing of the patch improperly
  • – Storing the patch in an “easy to get” place

Steps to Make the Fentanyl Patch Safer

The manufacturers of the patch have tried to remedy the problem in a number of ways. Recently, they have changed the Fentanyl patch color, hoping to make it more visible than before. This way if a patch falls onto the ground, a person wearing the patch, or someone nearby, is apt to notice it.

It is also advised that patients test the stickiness of their Fentanyl patch throughout the day, particularly during warmer weather. Patches that lift from the skin present an opportunity of exposure to infants and pets.

Take Precautions

The FDA has continuously stressed the importance of disposing of Fentanyl patches properly, due to the large amount of medication that remains on the patch, even after prolonged use. Folding the patch after use and flushing it down the toilet is the safest disposal method.

It is incredibly important that patients are thoroughly educated about the Fentanyl patch, prior to use, due to its potential dangers and risks to themselves and their families. The FDA continues to search for more ways to make the patch safer.

If you use the Fentanyl patch, be sure to store them out of the reach of children and pets, monitor the patches regularly throughout the day, and always dispose of them where your pets and children cannot find them. Slowed breathing, confusion, inability to communicate normally, and extreme lethargy are all symptoms of a Fentanyl overdose. If you see these symptoms and suspect overdose, take your child or pet to the emergency room for treatment immediately.